Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 159, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 16, 2006, 2:29 PM CDT for Poweshiek County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 16, 2006, 2:29 PM CDT (19:29 UTC)
- Expired
- May 16, 2006, 3:00 PM CDT
- In force
- 31 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Poweshiek County, IA
The radar
The Des Moines radar (KDMX), 99 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:10 AM CDT, 11 hours 19 minutes earlier.
Area forecast discussion, May 16, 3:10 AM CDT, 11 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 310 AM CDT TUE MAY 16 2006 .DISCUSSION...H500 LOW CONTINUES TO DRIFT EAST WHILE ELONGATING RESULTING IN A MORE SHEARED OUT FEATURE WITH TIME. EASTERLY SPOKES OF ENERGY CONTINUE TO ROTATE WITHIN FLOW WESTWARD INTO GREAT LKS AND IA TONIGHT. AT THE SFC...WEAK WAVES EVIDENT IN THE PRESSURE FIELD THOUGH WIND SHIFTS ARE MINOR IF ANY. WITH THE PAST FEW DAYS CONTINUING TO INDICATE WARMING AT LOWER LAYERS...LAPSE RATES HAVE STEEPENED AND FOR THE 2ND DAY IN A ROW ISOLD THUNDER HAS OCCURRED OVER PARTS OF THE CWA. LEFTOVER CONVECTIVE ELEMENTS NOW HEADING THRU REGION THIS EVENING AND EARLY MORNING HOURS. TREND WILL CONTINUE THIS AFTERNOON AS LOW DRIFTS TO THE EAST WITH WEAKENING INFLUENCE HERE. RIDGE OF HIGH PRESSURE CONTINUES TO BUILD SOUTH FROM CANADA WITH LITTLE EAST MOVEMENT TONIGHT. AVIATION TNT SHOWS CIGS HAVE LIFTED TO VFR WITH HINT AT LOWER TO MVFR CATEGORY BY EARLY MORNING HOURS. .SHORT TERM (TODAY>>THUR NIGHT)...CONCERNS THIS PERIOD WILL BE AREAL EXTENT OF THUNDER CHANCES TODAY ALONG WITH TEMPS. NAM/RUC/GFS MODELS HAVE HANDLED SYSTEM SIMILARLY WITH SOME DIFFERENCES. MON SAW NAM MOS GUIDANCE OFFERING A MUCH BETTER SOLN FOR THE DAY. CLOUD COVER ALSO SHOWING THAT AREAS OF SUN/W CLOUD MIX AGAIN THIS AFTERNOON. MODELS CONTINUE TO PICK UP ON INSTABILITY AS WELL AS WARMING TEMPS. TQ INDEX NEAR 16 AGAIN THIS PM...WITH MID LVL LAPSE RATES NEAR 6.5 C/KM. BEST CHANCES FOR PM DEVELOPMENT WILL BE EAST AS MOISTURE TRANSPORT LIMITED TO THE EAST HALF OF THE CWA FOR TODAY. WITH APPROACH OF SYSTEM FOR WED...SOUNDINGS QUITE INTERESTING FOR THE DAY. STEEP LAPSE RATES WITH BRISK NW WINDS ALOFT...DRY PBL INDICATE ANY TSRA THAT DO DEVELOP MAY BRING MUCH HIGHER WIND BURSTS TO SFC. QPF MINIMAL AS INDICATED BY MODELS DUE TO DRY LAYER TO H700. AFTER FROPA...GFS AND NAM AT ODDS WITH WHAT TO DO WITH COLD PUSH. GFS DOESNT INDICATE PUSH AS FAR SOUTH...CONSEQUENTLY FORCING INCREASES ALONG BOUNDARY ERLY THURS. NAM/GEM SHOW FORCING AND NORTHERN WAVE LATE THURS/EARLY FRI. PREFERRING GEM/NAM SOLN THIS PACKAGE. TEMPS REMAIN NEAR NORMAL TO SLIGHTLY BELOW NORMAL AFTER WED. .EXTENDED (FRIDAY>>MONDAY)...MODELS OFFERING DIFFERING SOLNS FOR PERIOD. 12Z EURO SUGGESTS FRONT WILL BE PUSHED FARTHER WEST AND SOUTH WHILE GEM/GFS BOTH INDICATE SOME ENERGY DRIVING SE ALONG BAROCLINIC ZONE OVER N AND C PLAINS. WILL LEAN TOWARD CHANCE -SHRA FRI OVER SW AND WL PASS ALONG TO DAY SHIFT. WITH POTENTIAL FOR CLOUDS AND SOME SHOWERS...LOWER DELZ...WILL ALSO GO WITH LOWER HIGHS. SAT AND SUN LOOK RELATIVELY QUIET THOUGH RETURNING WAA IS KEY. GEM SHOWS COOLER SOLN THRU WEEKEND WHILE BOTH EURO/GFS BEGINNING TO BUILD RIDGE EAST. CONFIDENCE REMAINS SOMEWHAT LOW THIS PERIOD...SO WILL PASSING ALONG TO DAY SHIFT THAT ENS GUIDANCE SUGGESTS INCREASING TSRA CHANCES FOR LATE WEEKEND AND EARLY NEXT WEEK. GFS HAS RIDGE AGAIN BUILDING EAST BY EARLY NEXT WEEK WITH SUMMERTIME HEAT NOT FAR BEHIND. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE && REV
Hazardous weather outlook, May 16, 5:33 AM CDT, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 533 AM CDT TUE MAY 16 2006 IAZ006-007-016-017-025>028-036>039-048>050-061-062-074-075-085- 086-096-097-171115- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-JASPER- POWESHIEK-MARION-MAHASKA-MONROE-WAPELLO-APPANOOSE-DAVIS- 533 AM CDT TUE MAY 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA GENERALLY ALONG OR EAST OF INTERSTATE 35. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED NON-SEVERE THUNDERSTORMS MAY OCCUR THIS AFTERNOON AND EVENING ACROSS THE OUTLOOK AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING. AN ISOLATED THUNDERSTORM MAY PRODUCE WIND GUSTS TO 65 MPH ALONG WITH PENNY SIZED HAIL. THERE WILL BE A CHANCE OF MAINLY NON-SEVERE THUNDERSTORMS SUNDAY NIGHT ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT AND IS NOT ANTICIPATED FOR WEDNESDAY. IAZ004-005-015-023-024-033>035-044>047-057>060-070>073-081>084- 092>095-171115- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER- CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-POLK-CASS- ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD- DECATUR-WAYNE- 533 AM CDT TUE MAY 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA GENERALLY ALONG OR WEST OF INTERSTATE 35. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED NON-SEVERE THUNDERSTORMS MAY OCCUR THIS AFTERNOON AND EVENING ACROSS THE OUTLOOK AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE OF MAINLY NON-SEVERE THUNDERSTORMS SUNDAY NIGHT ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. REV
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.